Iowa, 2025

Flash Flooding and Damaging Winds in Iowa, July 29 to 30, 2025

July 29 to 30, 2025 · NWS FSD · 8 events in 4 counties and zones

Thunderstorms erupted within a very moist and unstable environment across central South Dakota during the afternoon of July 29 in response to an approaching upper level short-wave from Colorado. These thunderstorms quickly grew upscale into a line, producing 55 to 75 mph wind gusts across southeast South Dakota and extreme northeast Nebraska, resulting in isolated tree damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms erupted within a very moist and unstable environment across central South Dakota during the afternoon of July 29 in response to an approaching upper level short-wave from Colorado. These thunderstorms quickly grew upscale into a line, producing 55 to 75 mph wind gusts across southeast South Dakota and extreme northeast Nebraska, resulting in isolated tree damage. In addition, prolonged heavy rain resulted in some localized flash flooding across northwest Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 29, 5:18 PM CST, 3 hours 7 minutes earlier. Its key messages:

  • The potential for flooding rains is becoming more of a threat for areas near and south of I-90. Recent heavy rains have left behind saturated soils and numerous models are producing small areas of 2-6" of rain later tonight into Wednesday morning.
  • Isolated severe storms with large hail and damaging winds are possible this evening into tonight with half dollar sized hail and wind gusts to 75 mph the primary threats. The stronger chances will be closer to the Missouri River.
  • Next shower and thunderstorm chances likely occur over the weekend. However, uncertainty remains in the coverage and potential severity.
  • Temperatures expected to be below normal Wednesday into the weekend with highs mainly in the 70s and low 80s.&&
Area forecast discussion, Jul 29, 5:18 PM CST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
618 PM CDT Tue Jul 29 2025

.KEY MESSAGES...

- The potential for flooding rains is becoming more of a threat
  for areas near and south of I-90. Recent heavy rains have left
  behind saturated soils and numerous models are producing small
  areas of 2-6" of rain later tonight into Wednesday morning.

- Isolated severe storms with large hail and damaging winds are
  possible this evening into tonight with half dollar sized
  hail and wind gusts to 75 mph the primary threats. The
  stronger chances will be closer to the Missouri River.

- Next shower and thunderstorm chances likely occur over the
  weekend. However, uncertainty remains in the coverage and
  potential severity.

- Temperatures expected to be below normal Wednesday into the
  weekend with highs mainly in the 70s and low 80s.&&

.DISCUSSION...
Issued at 230 PM CDT Tue Jul 29 2025

An upper level wave will move from Colorado into Nebraska this
evening and then into southeast SD and southern MN by later tonight
into Wednesday morning. The latest water vapor loop does show a very
nice subtropical connection with mid level moisture streaming north
from Mexico into western SD. This wave will move into an environment
supportive of stronger updrafts as well as very slow storm motion.
While a few severe storms will be possible heavy rain appears to be
the main potential issue. Expected storm motion will be very slow
and with a warm cloud depth of about 14 kft and PWAT values around
1.75" any stronger storms could easily produce 2-4" per hour rates.
On top of the concern for this heavy rain is also the already
saturated soils in many areas with recent heavy rains the past 2-3
weeks. While widespread river flooding is not anticipated, local
streams and creeks as well as urban flash flooding will be the main
concerns. Model consensus continues to point towards two areas of
heavy rain, one north of I-90 and another more into northwest IA.

Wednesday will likely see quite a bit of lingering cloud cover as
rainfall gradually diminishes. By mid afternoon some of this cloud
cover will start to erode from north to south bringing about more
sunshine. Otherwise still some lingering humidity with dew points in
the mid to upper 60s, but high temperatures will come in lower,
mainly in the mid to upper 70s.

Wednesday night into Friday will see seasonally cool conditions with
highs in the 70s and lows in the 50s. This is in response to cooler
air settling in from the northeast.

Friday night into the weekend will see some weaker upper level
support move across the area bringing a couple of low confidence
chances for showers and thunderstorms. Isolated severe storms and
possibly locally heavy rain will be possible.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 613 PM CDT Tue Jul 29 2025

Scattered thunderstorms continue to move southeast through the
James River valley, and may begin to impact the I-29 corridor
later this evening. Eventually the severe weather risks may
lesson, but the persistent risk for lightning and brief gusty
winds will continue.

A low confidence forecast remains into the overnight hours as
convection over central and eastern Nebraska may rob a bit of
the return flow further north. Nevertheless, with the 850mb
boundary north of I-90, we'll still see an increased risk for
convection to develop after dark and through daybreak. Brief
reductions to MVFR visibility and occasional MVFR ceilings will
be possible.

Rain will move to the southeast by mid-morning with gradual
ceiling improvement through the day.

&&

.HYDROLOGY...
Issued at 230 PM CDT Tue Jul 29 2025

Rainfall totals over the past 7 days have been as high as 2
to 5 inches across northwest Iowa and immediately adjacent portions
of southwest Minnesota and southeast South Dakota. This has resulted
in soils nearing saturation and thus recent 1 hour flash flood
guidance as low as 1 to 1.5 inches and 3 hour flash flood guidance
as low as 1.5 to 2.5 inches over this area.

HREF 48 hour PMM QPF across our coverage area is generally in the 0.5
to 1.5 inch range with seemingly two different foci for 1.5 to 4
inches, one between the I-90 and Hwy 14 corridor and another
near/southeast of a Vermillion to Windom line. Individual model
members are in good agreement with localized pockets of rainfall as
high as 5 to 7 inches although agreement on location is poor. It is
this later area of greatest concern given the lowest flash flood
guidance and best signal in the NWM Rapid Onset Flooding guidance.
For this reason, have opted to issue a Flood Watch this evening into
Wednesday.

Predominant impacts are expected to be urban flash flooding and
sharp rises on smaller creeks and streams. Given a higher water
table, increased issues with basement flooding is also possible. In
terms of mainstem river impacts, HEFS guidance suggests generally a
5-10% chance of of river rises near/above flood stage although
uncertainty in placement of higher rainfall totals may be impacting
these probabilities some.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flood Watch from 10 PM CDT this evening through Wednesday
     morning for SDZ071.
MN...None.
IA...Flood Watch from 10 PM CDT this evening through Wednesday
     morning for IAZ002-003-012>014-020>022-031-032.
NE...Flood Watch from 10 PM CDT this evening through Wednesday
     morning for NEZ014.

&&

DISCUSSION...08
AVIATION...Dux
HYDROLOGY...Kalin
Hazardous weather outlook, Jul 29, 10:53 AM CST, 9 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
1153 AM CDT Tue Jul 29 2025

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-301700-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
1153 AM CDT Tue Jul 29 2025

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms will develop tonight and continue into
Wednesday morning and bring the potential for isolated severe
storms as well as heavy rainfall. Heavy rainfall over the past
couple of weeks has lead to saturated soils in many locations thus
rainfall amounts will not need to be quite as high to cause rapid
rises on creeks and streams as well as some urban flooding
issues. The best chance for the heavier rain will be from about 10
pm through 6 am.

The main concerns for severe weather will be half dollar sized
hail and wind gusts to 70 mph. The higher threat for a few severe
storms will be 7 pm to midnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 29, 8:09 PM CST, 16 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
909 PM CDT Tue Jul 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 PM     Tstm Wnd Gst     3 SSW Beresford         43.04N 96.80W
07/29/2025  M63 MPH          Union              SD   Mesonet

            Mesonet station 16 SD RWIS Beresford.

&&

JC
Local storm report, Jul 29, 8:11 PM CST, 14 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
911 PM CDT Tue Jul 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 PM     Tstm Wnd Gst     1 NW Beresford          43.09N 96.79W
07/29/2025  M72 MPH          Lincoln            SD   Public

            Personal weather station.

&&

JC
Local storm report, Jul 29, 8:15 PM CST, 10 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
915 PM CDT Tue Jul 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 PM     Tstm Wnd Gst     6 N Vermillion          42.86N 96.91W
07/29/2025  M60 MPH          Clay               SD   Public

            Personal weather station.

&&

JC
Local storm report, Jul 29, 8:19 PM CST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
919 PM CDT Tue Jul 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     Tstm Wnd Gst     3 NW Ponca              42.59N 96.75W
07/29/2025  M62 MPH          Dixon              NE   Public

            Personal weather station.

&&

JC
Local storm report, Jul 29, 8:20 PM CST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
920 PM CDT Tue Jul 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     Tstm Wnd Dmg     Newcastle               42.65N 96.87W
07/29/2025                   Dixon              NE   Trained Spotter

            NE Highway 12 blocked by several large trees
            down in Newcastle.

&&

JC
Local storm report, Jul 29, 8:24 PM CST, 1 minute before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
924 PM CDT Tue Jul 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     Tstm Wnd Gst     3 SSW Beresford         43.04N 96.80W
07/29/2025  M73 MPH          Union              SD   Mesonet

            Mesonet station 16 SD RWIS Beresford.

&&

JC

The radar

The Sioux Falls radar (KFSD), 107 km away, was scanning. The volume nearest the first event began at 02:23 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 4 flash flood. Local standard time, as filed.

Thunderstorm Wind, Plymouth

When
July 29, 8:25 PM CST to 8:29 PM CST
Where
Plymouth County, 1.23 mi SE of Remsen
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
42.810, -95.960

Thunderstorm wind gusts were measured by a personal weather station.

Thunderstorm Wind, Plymouth

When
July 29, 8:42 PM CST to 8:46 PM CST
Where
Plymouth County, 2.63 mi WSW of Millnerville
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
42.670, -96.550

Thunderstorm wind gusts were measured by a personal weather station.

Thunderstorm Wind, Woodbury

When
July 29, 8:59 PM CST to 9:00 PM CST
Where
Woodbury County, 1.53 mi W of Sioux City
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
42.500, -96.410

Thunderstorm wind gusts were measured by a personal weather station.

Thunderstorm Wind, Woodbury

When
July 29, 9:01 PM CST to 9:02 PM CST
Where
Woodbury County, 1.38 mi S of (Sux)sioux City Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
42.380, -96.380

A 59 mph thunderstorm wind gust was measured at Sioux Gateway Airport (KSUX).

Flash Flood, Sioux

When
July 29, 11:21 PM CST to July 30, 1:00 AM CST
Where
Sioux County, 1.88 mi NNE of Carnes to 2.13 mi NNE of Carnes
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.955, -96.035

Iowa Highway 60 near 480th Street was closed due the roadway being flooded by a couple feet of flowing water.

Flash Flood, Sioux

When
July 29, 11:56 PM CST to July 30, 12:21 AM CST
Where
Sioux County, 0.49 mi NNW of Alton to 0.37 mi N of Alton
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.987, -96.003

Runoff from heavy rainfall caused the Floyd River at Alton to rise 5 feet in less than 3 hours, resulting in a brief period over flood stage.

Flash Flood, O'Brien

When
July 30, 12:30 AM CST to 3:00 AM CST
Where
O'Brien County, 2.17 mi WNW of Philby to 1.09 mi WNW of Philby
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
43.086, -95.857

Runoff from heavy rainfall estimated from 3 to 5 inches in less than two hours resulted in flash flooding of Roetzel Creek. Sections of 390th and 400th Streets and Monroe Avenue with inundated with rapidly running water.

Flash Flood, Sioux

When
July 30, 1:05 AM CST to 2:40 AM CST
Where
Sioux County, 3.01 mi S of Maurice to 3.45 mi S of Maurice
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
42.926, -96.179

As a result of intense rainfall, the Floyd River near Struble rose nearly 8 feet in 3 hours to flood stage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2025Every state in 2025This day in weather historyWarnings in Iowa, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1288291, 1288292, 1288294, 1288293, 1288297, 1288623, 1288625, 1288298.